Alert archive / New Mexico / High Wind Watches in 2014

High Wind Watch 7, NWS Midland/Odessa, TX

February 17, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Feb 17, 2014, 11:37 AM MST for Eddy County, New Mexico. It took effect at Feb 19, 2014, 11:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 17, 2014, 11:37 AM MST (18:37 UTC)
In effect from
Feb 19, 2014, 11:00 AM MST
Expired
Feb 18, 2014, 12:35 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 6.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-02-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-02-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -225 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3840 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-225 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

505 
WWUS74 KMAF 171837
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1237 PM CST MON FEB 17 2014

...HIGH WIND WATCH IN EFFECT FROM LATE WEDNESDAY MORNING THROUGH
WEDNESDAY NIGHT...

NMZ027-TXZ258-181100-
/O.NEW.KMAF.HW.A.0007.140219T1800Z-140220T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
1137 AM MST MON FEB 17 2014

...HIGH WIND WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH LATE
WEDNESDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH
LATE WEDNESDAY NIGHT. 

* EVENT...HIGH WIND.

* TIMING...FROM 11 AM MST WEDNESDAY TO 6 AM MST THURSDAY.

* IMPACTS...STRONG WINDS MAY CAUSE PROBLEMS FOR HIGH PROFILE
  VEHICLES...INCLUDING SEMI TRUCKS AND LARGE RECREATIONAL
  VEHICLES. HIKERS AND CAMPERS SHOULD ALSO BE PREPARED FOR THE
  HIGH WINDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

STROBIN
3 follow-up statements
888 
WWUS74 KMAF 180943
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
343 AM CST TUE FEB 18 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY MORNING
THROUGH WEDNESDAY NIGHT...

.A DEEP SURFACE LOW WILL PRODUCE A TIGHT PRESSURE GRADIENT ACROSS
THE AREA ON WEDNESDAY.  THIS WILL INCREASE THE WINDS ACROSS THE
REGION AND WILL COMBINE WITH STRONGER WINDS ALOFT THAT MIX DOWN
TO THE SURFACE AND MAY PRODUCE HIGH WINDS ACROSS THE GUADALUPE
MOUNTAINS WEDNESDAY.

NMZ027-TXZ258-182200-
/O.CON.KMAF.HW.A.0007.140219T1800Z-140220T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
243 AM MST TUE FEB 18 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH LATE WEDNESDAY NIGHT...

* EVENT...HIGH WIND.

* TIMING...FROM 11 AM MST WEDNESDAY TO 6 AM MST THURSDAY.

. WINDS...WEST 40 TO 50 MPH WITH GUSTS TO 70 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS...AND
  TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
221 
WWUS74 KMAF 181444 AAA
NPWMAF

URGENT - WEATHER MESSAGE...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
844 AM CST TUE FEB 18 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY MORNING
THROUGH WEDNESDAY NIGHT...

.A DEEP SURFACE LOW TO THE NORTH AND STRONG WINDS NEAR THE MOUNTAIN
TOPS ARE EXPECTED ON WEDNESDAY. THE RESULT WILL BE HIGH WINDS ACROSS
AND NEAR MOUNTAINS AS THE STRONGER WINDS ALOFT MIX DOWN TO THE
SURFACE ACROSS THE GUADALUPE MOUNTAINS WEDNESDAY. SEVERE TURBULENCE
WILL BE POSSIBLE IN AND AROUND THE MOUNTAINS AND LIGHT LOW FLYING
AIRCRAFT SHOULD AVOID FLYING ACROSS OR NEAR THE MOUNTAINS
WEDNESDAY.

NMZ027-TXZ258-182100-
/O.CON.KMAF.HW.A.0007.140219T1800Z-140220T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
744 AM MST TUE FEB 18 2014

...HIGH WIND WATCH REMAINS IN EFFECT FROM WEDNESDAY MORNING
THROUGH LATE WEDNESDAY NIGHT...

* EVENT...HIGH WIND.

* TIMING...FROM 11 AM MST WEDNESDAY TO 6 AM MST THURSDAY.

. WINDS...WEST 40 TO 50 MPH WITH GUSTS TO 70 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
046 
WWUS74 KMAF 181935
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
135 PM CST TUE FEB 18 2014

...HIGH WIND WARNING IN EFFECT FROM LATE WEDNESDAY MORNING
THROUGH WEDNESDAY NIGHT...

.A DEEPENING UPPER TROUGH OVER THE ROCKIES WEDNESDAY WILL LEAD TO
INCREASED MID LEVEL FLOW ACROSS THE AREA. THESE STRONGER WINDS
ALOFT WILL MIX DOWN TO THE SURFACE ACROSS THE GUADALUPE MOUNTAINS
WEDNESDAY AFTERNOON AND NIGHT. THE STRONGEST WINDS ARE EXPECTED TO BE
ACROSS THE MOUNTAIN TOPS AND PASSES. SEVERE TURBULENCE WILL ALSO
BE POSSIBLE IN AND AROUND THE MOUNTAINS AND LIGHT LOW FLYING
AIRCRAFT SHOULD AVOID FLYING ACROSS OR NEAR THE MOUNTAINS
WEDNESDAY.

NMZ027-TXZ258-190345-
/O.UPG.KMAF.HW.A.0007.140219T1800Z-140220T1200Z/
/O.NEW.KMAF.HW.W.0011.140219T1800Z-140220T1200Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
1235 PM MST TUE FEB 18 2014

...HIGH WIND WARNING IN EFFECT FROM 11 AM WEDNESDAY TO 5 AM MST
THURSDAY...

* EVENT...HIGH WIND.

* TIMING...FROM 11 AM MST WEDNESDAY TO 6 AM MST THURSDAY.

. WINDS...WEST 40 TO 50 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND
  TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

HLUCHAN

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Feb 17, 10:27 AM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 17, 10:27 AM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1127 AM CST Mon Feb 17 2014

.AVIATION...
18Z TAF issuance
Gusty northerly winds behind a cold front will diminish late this
afternoon and turn more easterly overnight. Otherwise VFR
conditions will prevail.

&&

.PREV DISCUSSION... /ISSUED 523 AM CST Mon Feb 17 2014/

DISCUSSION...
See aviation discussion below.

AVIATION...
VFR conditions are expected the next 24 hours at the terminals.
High clouds will continue to stream across the region with gusty
north to northeast winds behind a cold front this morning. Winds
will become more easterly this afternoon and this evening with
diminishing winds by late this afternoon and or early this
evening.

12

PREV DISCUSSION... /ISSUED 400 AM CST Mon Feb 17 2014/

DISCUSSION...
This forecast can be characterized by zonal flow the first few
days followed by a more amplified pattern by the end of the week.
Surface observations show a cold front in the Texas Panhandle that
will arrive today bringing more seasonal temperatures. However
westerly winds will again downslope off the mountains and bring
well above normal temps Tuesday and Wednesday. A weak cold front
will approach the area Wednesday but will stall just to the north
of the area and have little impact, except perhaps northern Lea
County could see slight cooling.

By Thursday we see a stronger upper trough moving into the
northern plains and an amplifying ridge along the west coast which
will unleash colder air into west Texas and southeast New Mexico
on Thursday. The western ridge will amplify sending another trough
into the plains on Saturday accompanied by a stronger cold front
with highs holding to the 60s for most locations. The strongest
upper lift will remain well north of the area and little moisture
will prevent any rain chances the next seven days.

FIRE WEATHER...
A cold front will bring cooler temperatures and slightly lower
winds today, but westerly flow will resume tomorrow and critical
fire weather conditions are expected once again in the Guadalupe
Mountains. Winds will increase Wednesday as an upper trough moves
across the Rockies increasing the fire danger and spreading it
into the adjacent plains in southeast New Mexico and west Texas.
Have issued a Fire Weather Watch for the Guadalupe Mtns. tomorrow
with another likely to be issued for Wednesday. A cold front
Thursday will increase humidities and diminish the critical fire
weather threat through the weekend.

Hennig

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from Tuesday morning through Tuesday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ.

TX...FIRE WEATHER WATCH from Tuesday morning through Tuesday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

29
Hazardous weather outlook, Feb 17, 2:44 AM MST, 8 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
344 AM CST MON FEB 17 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-172145-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
344 AM CST MON FEB 17 2014 /244 AM MST MON FEB 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

UNSEASONABLY WARM TEMPERATURES...DRY CONDITIONS AND GUSTY WINDS
MAY RESULT IN CRITICAL FIRE WEATHER CONDITIONS TUESDAY ACROSS THE
GUADALUPE MOUNTAINS. A FIRE WEATHER WATCH IS IN EFFECT.

THE COMBINATION OF SINGLE DIGIT RELATIVE HUMIDITY...WINDY
CONDITIONS...TEMPERATURES 20 DEGREES WARMER THAN NORMAL...AND HIGH
FIRE DANGER ON WEDNESDAY COULD RESULT IN CRITICAL FIRE WEATHER
CONDITIONS, ESPECIALLY ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...
AND PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS AND THE PERMIAN
BASIN. HIGH WINDS COULD ALSO AFFECT PORTIONS OF THE GUADALUPE
MOUNTAINS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 17, 2:39 AM MSTFire Weather WatchMAF25 hr
Feb 17, 1:40 PM MSTFire Weather WatchMAFLoving37 hr

Nearby

High Wind Watches in New Mexico, 2014High Wind Watches in Texas, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.